Alert archive / Colorado / Flash Flood Warnings in 2020

Flash Flood Warning 20, NWS Goodland, KS

July 23, 2020Yuma County, Colorado

NWS Goodland, KS issued this flash flood warning at Jul 23, 2020, 8:56 PM MDT for Yuma County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2020, 8:56 PM MDT (02:56 UTC)
Expired
Jul 24, 2020, 12:00 AM MDT
In force
3 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

County Yuma County, CO

The radar

The Goodland radar (KGLD), 84 km from the middle of the area, began a volume at 02:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 2.9 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2020-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 52 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2020-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
52 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
3216 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

923 
WGUS53 KGLD 240256
FFWGLD
COC125-240600-
/O.NEW.KGLD.FF.W.0020.200724T0256Z-200724T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
856 PM MDT Thu Jul 23 2020

The National Weather Service in Goodland has issued a

* Flash Flood Warning for...
  East central Yuma County in northeastern Colorado...

* Until midnight MDT.

* At 855 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Around four inches of rain has 
  fallen so far this evening in the vicinity of Laird, Colorado. 
  Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Laird.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3996 10205 3996 10218 4021 10219 4021 10205

FLASH FLOOD...RADAR INDICATED

$$

Lockhart

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 5:47 PM MDT, 3 hours 9 minutes earlier.

Area forecast discussion, Jul 23, 5:47 PM MDT, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
547 PM MDT Thu Jul 23 2020

.SHORT TERM...(This evening through Saturday night)
Issued at 200 PM MDT Thu Jul 23 2020

Overview: SW flow aloft will prevail over the High Plains -- on
the northwest periphery of an upper level ridge centered over the
Central/Southern Plains.

With relatively little change in the synoptic pattern in this
period, expect similar conditions Today-Saturday, i.e. highs in
the mid 90s and a potential for isolated thunderstorms during the
afternoon and evening hours each day. With synoptic subsidence to
the east (beneath the ridge) and light WSW-SW flow aloft over the
Rockies -- convection will largely be tied to diurnal heating/
topography, suggesting that development will most likely occur in
climatologically favored areas (i.e. Palmer Divide) -- and that
the best overall potential should be relegated to Northeast CO and
adjacent KS/NE border counties (Yuma county, in particular).

.LONG TERM...(Sunday through Thursday)
Issued at 120 PM MDT Thu Jul 23 2020

An upper level ridge will be located over the Central and Eastern
United States on Sunday with an upper level High located over the
TX/OK panhandles on Sunday. An upper level trough will extend from
the Saskatchewan and Manitoba provinces into Wyoming and South
Dakota. As the upper level low deepens and moves east, we will see
some heat relief over the extended period. An area of high pressure
will move towards the southwest setting up over the Four Corner
states by Tuesday. The area of high pressure will strengthen
midweek over the Four Corners region.

Sunday will be the hottest day of the extended period as high
temperatures will be in the upper 80s to mid 90s. Sunday afternoon,
a cold front will begin to push south into the Central High Plains
increasing our chances for showers and thunderstorms forming during
the afternoon and extending into the overnight hours.

Early Monday, the cold front is expected to continue passing through
the area bringing cooler air and a likely chance of showers and
thunderstorms throughout the day. Highs are expected to be in the
mid 70s to low 80s, which is almost ten degrees below normal in some
locations.

The cooler temperatures will stick around through the work week with
highs in the mid to upper 80s and lows in the mid 50s to mid 60s.
There is a chance for showers and thunderstorms each afternoon and
evening due to shortwave troughs moving through the region.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 536 PM MDT Thu Jul 23 2020

VFR conditions are expected at MCK and GLD through the 00Z TAF
period. Gusty south winds will slacken somewhat overnight and
return Friday morning after about 15Z. Isolated thunderstorms are
moving across the central High Plains this evening, but are not
expected to impact the TAF sites at this time, so any mention of
storms in the TAFs for GLD and MCK has been excluded.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...VINCENT
LONG TERM...KMK
AVIATION...LOCKHART
Hazardous weather outlook, Jul 23, 1:24 PM MDT, 7 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
124 PM MDT Thu Jul 23 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241930-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
124 PM MDT Thu Jul 23 2020 /224 PM CDT Thu Jul 23 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...

Scattered thunderstorms will develop in Northeast Colorado Friday
afternoon, tracking northeastward into Southwest Nebraska late Friday
afternoon and evening. An isolated severe storm is possible, mainly
in Yuma and Dundy counties between 3-8 pm MDT.

Heat index values of 100 to 103 degrees are expected Friday and
Saturday afternoon along and east of a line from Benkelman Nebraska
to Oberlin, Hoxie and Gove Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Vincent

In the hours before

Special weather statement, Jul 23, 4:49 PM MDT, 4 hours 7 minutes before
Special Weather Statement
National Weather Service Goodland KS
449 PM MDT Thu Jul 23 2020

COZ092-232345-
Cheyenne County CO-
449 PM MDT Thu Jul 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHEYENNE COUNTY IN EAST
CENTRAL COLORADO UNTIL 545 PM MDT...

At 449 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Cheyenne Wells, moving north at 10 mph.

Wind gusts up to 50 mph and significantly reduced visibility due to
blowing dust will be possible with this storm.

Locations impacted include...
Cheyenne Wells and Firstview.

This includes Highway 385 between mile markers 136 and 157.

LAT...LON 3861 10268 3894 10266 3891 10216 3861 10231
TIME...MOT...LOC 2249Z 191DEG 10KT 3869 10249

Lockhart
Special weather statement, Jul 23, 5:53 PM MDT, 3 hours 3 minutes before
Special Weather Statement
National Weather Service Goodland KS
553 PM MDT Thu Jul 23 2020

COZ090-KSZ001-NEZ079-240100-
Yuma County CO-Cheyenne KS-Dundy NE-
553 PM MDT Thu Jul 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL YUMA COUNTY IN
NORTHEASTERN COLORADO...NORTHWESTERN CHEYENNE COUNTY IN NORTHWESTERN
KANSAS AND DUNDY COUNTIES IN SOUTHWESTERN NEBRASKA UNTIL 700 PM
MDT/800 PM CDT/...

At 553 PM MDT/653 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 8 miles west of Grant to 8
miles northwest of Champion to 13 miles north of Haigler to 10 miles
south of Wray. Movement was northeast at 20 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Wray, Benkelman, Haigler, Beecher Island, Alvin, Laird and Parks.

This includes Highway 385 between mile markers 227 and 241.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you see an advancing wall of dust, do not drive into it. Blowing
dust can quickly reduce visibility which can result in deadly traffic
accidents, chain collisions and massive pileups.

&&

LAT...LON 4035 10205 4035 10139 3988 10160 3984 10237
      4019 10212 4044 10206 4044 10205
TIME...MOT...LOC 2353Z 241DEG 17KT 4084 10189 4055 10182 4021 10195
3993 10225

Lockhart
Special weather statement, Jul 23, 6:19 PM MDT, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Goodland KS
619 PM MDT Thu Jul 23 2020

COZ090-091-240100-
Kit Carson County CO-Yuma County CO-
619 PM MDT Thu Jul 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA AND
NORTHEASTERN KIT CARSON COUNTIES UNTIL 700 PM MDT...

At 619 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles north of Bethune, or 16 miles northeast of Stratton, moving
northeast at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Bonny Reservoir, Hale, Kirk and Idalia.

This includes Highway 385 between mile markers 193 and 222.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you see an advancing wall of dust, do not drive into it. Blowing
dust can quickly reduce visibility which can result in deadly traffic
accidents, chain collisions and massive pileups.

&&

LAT...LON 3933 10205 3944 10269 3986 10251 3974 10207
TIME...MOT...LOC 0019Z 204DEG 22KT 3951 10247

Lockhart
Special weather statement, Jul 23, 7:08 PM MDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Goodland KS
708 PM MDT Thu Jul 23 2020

COZ090-240200-
Yuma County CO-
708 PM MDT Thu Jul 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL YUMA COUNTY UNTIL 800 PM
MDT...

At 708 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Wray to 8 miles south of
Eckley to 14 miles north of Cope. Movement was northeast at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Yuma, Wray, Eckley, Abarr, Vernon, Heartstrong and Laird.

This includes Highway 385 between mile markers 232 and 257.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you see an advancing wall of dust, do not drive into it. Blowing
dust can quickly reduce visibility which can result in deadly traffic
accidents, chain collisions and massive pileups.

&&

LAT...LON 3994 10205 3983 10280 4000 10280 4000 10279
      4003 10279 4022 10278 4028 10206
TIME...MOT...LOC 0108Z 223DEG 18KT 4002 10212 3999 10252 3988 10278

Lockhart
Special weather statement, Jul 23, 7:16 PM MDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Goodland KS
716 PM MDT Thu Jul 23 2020

KSZ001-NEZ079-240215-
Cheyenne KS-Dundy NE-
716 PM MDT Thu Jul 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEYENNE COUNTY IN
NORTHWESTERN KANSAS AND WESTERN DUNDY COUNTIES IN SOUTHWESTERN
NEBRASKA UNTIL 815 PM MDT/915 PM CDT/...

At 715 PM MDT/815 PM CDT/, Doppler radar was tracking a strong
thunderstorm 6 miles northwest of Haigler, or 12 miles east of Wray,
moving northeast at 10 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Haigler and Parks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you see an advancing wall of dust, do not drive into it. Blowing
dust can quickly reduce visibility which can result in deadly traffic
accidents, chain collisions and massive pileups.

&&

LAT...LON 3995 10205 4023 10205 4034 10189 4035 10155
      3999 10162
TIME...MOT...LOC 0115Z 247DEG 9KT 4010 10199

Lockhart
Special weather statement, Jul 23, 8:16 PM MDT, 40 minutes before
Special Weather Statement
National Weather Service Goodland KS
816 PM MDT Thu Jul 23 2020

NEZ079-240300-
Dundy NE-
816 PM MDT Thu Jul 23 2020

...SPECIAL WEATHER STATEMENT...

At 816 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Haigler, or 15 miles west of Benkelman. This storm
was nearly stationary.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Benkelman, Haigler and Parks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4027 10154 4000 10154 4000 10205 4027 10205
TIME...MOT...LOC 0216Z 272DEG 3KT 4010 10182

Lockhart

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 6:19 PM MDTSpecial Weather StatementGLDKit Carson41 min
Jul 23, 7:08 PM MDTSpecial Weather StatementGLDYuma52 min
Jul 23, 9:18 PM MDTSpecial Weather StatementGLDYuma42 min
Jul 23, 10:59 PM MDTFlash Flood WarningGLDYuma6 hr
Jul 24, 5:44 AM MDTAreal Flood WarningGLDYuma12 hr
Jul 24, 10:41 AM MDTFlash Flood WatchGLDYuma37 hr

Nearby

Flash Flood Warnings in Colorado, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.